Maine, 2009

Heavy Snow in Maine, February 22 to 23, 2009

February 22 to 23, 2009 · NWS GYX · 17 events in 17 counties and zones

An area of low pressure in the mid-Mississippi Valley on the morning of the 21st moved northeast through the Great Lakes by the morning of the 22nd. A secondary low developed off the mid-Atlantic coast during the day on the 22nd, and then moved northeast along the coast to Nova Scotia by the morning of the 23rd.

Where it happened

Every event with a place to put it; 17 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
17

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GYX wrote it up.

An area of low pressure in the mid-Mississippi Valley on the morning of the 21st moved northeast through the Great Lakes by the morning of the 22nd. A secondary low developed off the mid-Atlantic coast during the day on the 22nd, and then moved northeast along the coast to Nova Scotia by the morning of the 23rd. The combination of the two systems brought heavy snow to most of western Maine. In extreme coastal York County, much of the precipitation fell as rain. Snowfall amounts ranged from about 2 inches in the Kittery area to 1 to 2 feet in the interior, foothills, and mountains.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gray, ME wrote its last area forecast discussion before the first event at Feb 22, 10:34 AM EST, 3 hours 26 minutes earlier.

Area forecast discussion, Feb 22, 10:34 AM EST, 3 hours 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAY ME
1034 AM EST SUN FEB 22 2009

.SYNOPSIS...
LOW PRESSURE OVER THE EASTERN GREAT LAKES WILL SPAWN A SECONDARY
LOW OVER CAPE COD THIS AFTERNOON. THIS LOW WILL INTENSIFY AS IT MOVES
NORTHEASTWARD ALONG THE MAINE COAST TONIGHT...THEN SLOWLY
INTO THE CANADIAN MARITIMES MONDAY AND TUESDAY. A RIDGE OF HIGH
PRESSURE OVER THE OHIO VALLEY TUESDAY NIGHT MOVES EASTWARD AND
CRESTS OVER THE REGION LATER WEDNESDAY. A SERIES OF LOW PRESSURE
SYSTEMS WILL MOVE NORTHEASTWARD FROM THE EASTERN GREAT LAKES
INTO NEW ENGLAND ON THURSDAY AND FRIDAY. HIGH PRESSURE WILL THEN
APPROACH FROM THE WEST ON SATURDAY.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
LIGHT PRECIP ASSOCIATED WITH WAA GENERATED BY SFC LOW CURRENTLY
OVER SRN ONTARIO MAKING AS FAR WEST AS CT VLT ATTM. THIS PRECIP
MAY SHIFT SLOWLY EAST DURING THE NEXT FEW HOURS...MAINLY AS
SN...BUT FORCING IS WEAK...AND COLD AIR DAM RIDGING HOLDING
ON...WHICH IS REALLY SLOWING THE EWD PROGRESS OF THIS PRECIP. WILL
HAVE TO WAIT FOR DEVELOPING SFC LOW...JUST STARTING TO SHOW UP
NEAR THE DELMARVA AT 14Z...FOR THE MORE SIGNIFICANT PRECIP TO MOVE
IN...AND THIS WILL LKLY NOT HAPPEN UNTIL MID-LATE AFTERNOON. UNTIL
THEN...WE CAN EXPECT MAINLY SPOTTY LIGHT PRECIP. ALSO...NEAR SFC
S-SE FLOW STARTING TO PICK UP...AND COASTAL AREAS WARMING
QUICKLY...SO ITS LKLY THAT ANY LIGHT PRECIP THAT DOES MOVE IN ON
THE COAST WILL BE RAIN. HEAVIEST PRECIP WILL BE FROM LATE
AFTERNOON THRU THIS EVE IN MOST AREAS AS COASTAL LOW BEGINS TO
INTENSIFY RAPIDLY.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 AM MONDAY/...
SOME QUESTIONS DO ARISE FOR OVERNIGHT FORECAST...AS TO HOW QUICKLY
COLD AIR WORKS BACK IN ON THE COAST...AND HOW QUICKLY SYSTEM
INTENSIFIES. FIRST...IN INLAND LOCATIONS...FROM ROUGHLY KAUG-KLEW-
KLCI NORTH AND WEST INTO THE FOOTHILLS...THIS LOOKS LIKE THE
LOCATION OF THE BEST MID-LVL DEFORMATION/FG...AND BANDING IS A
GOOD BET FOR A FEW HOURS THIS EVENING WITH SNOWFALL RATES OF AN
INCH OR TWO AN HOUR. CLOSER TO THE COAST...COULD ALSO SOME GOOD
SNOWFALL RATES THIS EVENING...AS WELL...BUT BEST DYNAMICS/FORCING
LOOKS TO BE SHIFTED INLAND...TEMPS WILL BE WARMER...AND A MIX AT
THE START WILL LKLY KEEP ACCUMS DOWN...EXCEPT MAYBE ON THE MID-
COAST WHERE PRECIP WILL CONTINUE THRU MOST OF THE NIGHT. OF SOME
CONCERN FOR THIS FORECAST IS THE 00Z EURO...WHICH IS ABOUT 6 HOURS
LATER THAN OTHER MODELS CLOSING OFF THE 500MB TROUGH...AND THUS
INTENSIFYING THE SFC-MID LVL SYSTEM...SHIFTING THE HEAVIEST PRECIP
TO THE EAST...HOWEVER...ALL OTHER MODELS AGREE THAT SOME INLAND
LOCATIONS IN THE CWA WILL SEE 1-2 FT OF SNOW BY MIDDAY MONDAY.
BASED ON ALL THIS HAVE TWEAKED THE SNOWFALL AMTS A BIT LOWER IN
SOME SPOTS...BUT NOT SIGNIFICANTLY SO.

&&

.LONG TERM /MONDAY THROUGH SATURDAY/...
UPSLOPE SNOW WILL
ACCUMULATE ANOTHER 2 TO 4 INCHES MONDAY NIGHT INTO TUESDAY MORNING
AS MOIST LOW-LEVEL FLOW CONTINUES OVER THE HIGHER TERRAIN.
ELSEWHERE WINDS WILL BEGIN TO SUBSIDE AND WILL BE DIMINISHED ON
TUESDAY WITH CLEARING SKIES AWAY FROM THE MOUNTAINS. HIGH PRESSURE
WILL SLOWLY DRIFT ACROSS THE EASTERN SEABOARD ON WEDNESDAY...BUT
WILL BE QUICKLY FOLLOWED BY ANOTHER COMPLEX STORM SYSTEM. THE
FIRST PORTION OF THIS SYSTEM WILL PASS TO THE NORTH AND WEST OF
NEW ENGLAND ON THURSDAY...WHILE THE MORE SIGNIFICANT PORTION OF
THE STORM IS FORECAST BY THE MEDIUM-RANGE MODELS TO AGAIN PASS
EAST OF NEW ENGLAND ON FRIDAY. THE TRACK OF THIS SYSTEM IS
UNCERTAIN AT THIS TIME. HIGH PRESSURE IS FORECAST TO FOLLOW THIS
STORM INTO NEW ENGLAND ON SATURDAY.

&&

.AVIATION /15Z SUNDAY THROUGH THURSDAY/...
SHORT TERM...IFR AND LIFR CONDS EXPECTED TO DEVELOP OVER NH BY
LATER THIS MORNING AND THEN ACROSS ME THIS AFTERNOON. TONIGHT IFR
TO LIFR CONDS EXPECTED. MVFR CONDS EXPECTED MON IN SCT SNOW
SHOWERS EXCEPT IN THE MTNS AND FOOTHILLS WHERE IFR CONDS SHOULD
PREVAIL.

LONG TERM...CONDITIONS WILL REMAIN MVFR OR IFR IN THE MOUNTAINS
THROUGH TUESDAY MORNING...BUT IMPROVE TO VFR ACROSS THE REMAINDER
OF THE AREA BY MONDAY EVENING. VFR CONDITIONS EXPECTED TUESDAY
THROUGH THURSDAY.

&&

.MARINE...
SHORT TERM...GALE WARNINGS IN EFFECT FROM THIS AFTERNOON THRU MON
AFTERNOON. EASTERLY WINDS WILL INCREASE THIS AFTERNOON AS A COASTAL
LOW RAPIDLY INTENSIFIES OVER CAPE COD AND THEN MOVES ACROSS THE
GULF OF MAINE TONIGHT. IN THE STORMS WAKE STRONG GUSTY WEST WINDS
EXPECTED WITH SOME GUSTS EXPECTED NEAR 45 KTS TONIGHT AND MON.

LONG TERM...WINDS DIMINISH TO BELOW GALE FORCE MONDAY NIGHT INTO
TUESDAY...WITH SEAS LIKELY DIMINISHING BELOW SMALL CRAFT ADVISORY
CRITERIA SOMETIME ON TUESDAY. SMALL CRAFT CONDITIONS FOR SEAS MAY
DEVELOP ON THURSDAY AHEAD OF THE NEXT UPSTREAM SYSTEM.

&&

.GYX WATCHES/WARNINGS/ADVISORIES...
ME...WINTER STORM WARNING UNTIL 1 AM EST MONDAY FOR MEZ018-019.
     WINTER STORM WARNING UNTIL 1 PM EST MONDAY FOR MEZ007>009-
     012>014.
     WINTER STORM WARNING UNTIL 6 AM EST MONDAY FOR MEZ020>022-
     025>028.
     WINTER WEATHER ADVISORY UNTIL 1 AM EST MONDAY FOR MEZ023.
     WINTER STORM WARNING UNTIL 1 AM EST MONDAY FOR MEZ024.
NH...WINTER STORM WARNING UNTIL 1 AM EST MONDAY FOR NHZ005>010.
     WINTER STORM WARNING UNTIL 1 PM EST MONDAY FOR NHZ001>004.
     WINTER WEATHER ADVISORY UNTIL 1 AM EST MONDAY FOR NHZ013-014.
MARINE...GALE WARNING FROM 3 PM THIS AFTERNOON TO 5 PM EST MONDAY FOR
     ANZ150>154.

&&

SYNOPSIS...
NEAR TERM...CEMPA
SHORT TERM...CEMPA
LONG TERM...
AVIATION...
MARINE...
Hazardous weather outlook, Feb 22, 4:14 AM EST, 9 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAY ME
414 AM EST SUN FEB 22 2009

MEZ007>009-012>014-NHZ001>004-230915-
NORTHERN OXFORD-NORTHERN FRANKLIN-CENTRAL SOMERSET-SOUTHERN OXFORD-
SOUTHERN FRANKLIN-SOUTHERN SOMERSET-NORTHERN COOS-SOUTHERN COOS-
NORTHERN GRAFTON-NORTHERN CARROLL-
414 AM EST SUN FEB 22 2009

...WINTER STORM WARNING IN EFFECT FROM 1 PM THIS AFTERNOON TO 1 PM
EST MONDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MAINE AND NORTHERN
NEW HAMPSHIRE.

.DAY ONE...TODAY AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

.SPOTTER INFORMATION STATEMENT...

SNOW SPOTTERS ARE ENCOURAGED TO CALL OR RADIO IN THEIR REPORTS.

MEZ018-019-NHZ005>010-230915-
INTERIOR YORK-INTERIOR CUMBERLAND-SOUTHERN GRAFTON-SOUTHERN CARROLL-
SULLIVAN-MERRIMACK-BELKNAP-STRAFFORD-
414 AM EST SUN FEB 22 2009

...WINTER STORM WARNING IN EFFECT FROM 10 AM THIS MORNING TO 1 AM
EST MONDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MAINE...CENTRAL NEW
HAMPSHIRE AND NORTHERN NEW HAMPSHIRE.

.DAY ONE...TODAY AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

EXPECT BLOWING SNOW TO CONTINUE ON MONDAY

.SPOTTER INFORMATION STATEMENT...

SNOW SPOTTERS ARE ENCOURAGED TO CALL OR RADIO IN THEIR REPORTS.

MEZ020>022-025>028-230915-
ANDROSCOGGIN-KENNEBEC-INTERIOR WALDO-SAGADAHOC-LINCOLN-KNOX-
COASTAL WALDO-
414 AM EST SUN FEB 22 2009

...WINTER STORM WARNING IN EFFECT FROM 1 PM THIS AFTERNOON TO 6 AM
EST MONDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MAINE.

.DAY ONE...TODAY AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

EXPECT BLOWING SNOW TO CONTINUE ON MONDAY.

.SPOTTER INFORMATION STATEMENT...

SNOW SPOTTERS ARE ENCOURAGED TO CALL OR RADIO IN THEIR REPORTS.

MEZ024-230915-
COASTAL CUMBERLAND-
414 AM EST SUN FEB 22 2009

...WINTER STORM WARNING IN EFFECT FROM 1 PM THIS AFTERNOON TO 1 AM
EST MONDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MAINE.

.DAY ONE...TODAY AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

EXPECT BLOWING SNOW TO CONTINUE ON MONDAY.

.SPOTTER INFORMATION STATEMENT...

SNOW SPOTTERS ARE ENCOURAGED TO CALL OR RADIO IN THEIR REPORTS.

MEZ023-NHZ013-014-230915-
COASTAL YORK-INTERIOR ROCKINGHAM-COASTAL ROCKINGHAM-
414 AM EST SUN FEB 22 2009

...WINTER WEATHER ADVISORY IN EFFECT FROM 10 AM THIS MORNING TO 1 AM
EST MONDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MAINE AND
SOUTHEASTERN NEW HAMPSHIRE.

.DAY ONE...TODAY AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

EXPECT BLOWING SNOW TO CONTINUE ON MONDAY.

.SPOTTER INFORMATION STATEMENT...

SNOW SPOTTERS ARE ENCOURAGED TO CALL OR RADIO IN THEIR REPORTS.

ANZ150>154-230915-
STONINGTON ME TO PORT CLYDE ME OUT TO 25 NM-PENOBSCOT BAY-
PORT CLYDE ME TO CAPE ELIZABETH ME OUT TO 25 NM-CASCO BAY-
CAPE ELIZABETH ME TO MERRIMACK RIVER MA OUT TO 25 NM-
414 AM EST SUN FEB 22 2009

...GALE WARNING IN EFFECT FROM 3 PM THIS AFTERNOON TO 5 PM EST
MONDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CASCO BAY...PENOBSCOT
BAY...THE COASTAL WATERS FROM CAPE ELIZABETH ME TO MERRIMACK RIVER
MA...THE COASTAL WATERS FROM PORT CLYDE ME TO CAPE ELIZABETH ME AND
THE COASTAL WATERS FROM STONINGTON ME TO PORT CLYDE ME.

.DAY ONE...TODAY AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WARNING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WARNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

17 heavy snow. Local standard time, as filed.

Heavy Snow, Androscoggin

When
February 22, 2:00 PM EST to February 23, 12:00 PM EST
Where
Androscoggin forecast zone
Reported by
Trained Spotter
Coordinates
44.166, -70.206 (the zone’s center; the record gives no point)

Heavy Snow, Central Somerset

When
February 22, 2:00 PM EST to February 23, 12:00 PM EST
Where
Central Somerset forecast zone
Reported by
Trained Spotter
Coordinates
45.514, -69.959 (the zone’s center; the record gives no point)

Heavy Snow, Coastal Cumberland

When
February 22, 2:00 PM EST to February 23, 12:00 PM EST
Where
Coastal Cumberland forecast zone
Reported by
Trained Spotter
Coordinates
43.806, -70.330 (the zone’s center; the record gives no point)

Heavy Snow, Coastal Waldo

When
February 22, 2:00 PM EST to February 23, 12:00 PM EST
Where
Coastal Waldo forecast zone
Reported by
Trained Spotter
Coordinates
44.485, -69.122 (the zone’s center; the record gives no point)

Heavy Snow, Coastal York

When
February 22, 2:00 PM EST to February 23, 12:00 PM EST
Where
Coastal York forecast zone
Reported by
Trained Spotter
Coordinates
43.429, -70.670 (the zone’s center; the record gives no point)

Heavy Snow, Interior Cumberland

When
February 22, 2:00 PM EST to February 23, 12:00 PM EST
Where
Interior Cumberland forecast zone
Reported by
Trained Spotter
Coordinates
43.806, -70.330 (the zone’s center; the record gives no point)

Heavy Snow, Interior Waldo

When
February 22, 2:00 PM EST to February 23, 12:00 PM EST
Where
Interior Waldo forecast zone
Reported by
Trained Spotter
Coordinates
44.485, -69.122 (the zone’s center; the record gives no point)

Heavy Snow, Interior York

When
February 22, 2:00 PM EST to February 23, 12:00 PM EST
Where
Interior York forecast zone
Reported by
Trained Spotter
Coordinates
43.429, -70.670 (the zone’s center; the record gives no point)

Heavy Snow, Kennebec

When
February 22, 2:00 PM EST to February 23, 12:00 PM EST
Where
Kennebec forecast zone
Reported by
Trained Spotter
Coordinates
44.409, -69.767 (the zone’s center; the record gives no point)

Heavy Snow, Knox

When
February 22, 2:00 PM EST to February 23, 12:00 PM EST
Where
Knox forecast zone
Reported by
Trained Spotter
Coordinates
44.076, -69.126 (the zone’s center; the record gives no point)

Heavy Snow, Lincoln

When
February 22, 2:00 PM EST to February 23, 12:00 PM EST
Where
Lincoln forecast zone
Reported by
Trained Spotter
Coordinates
43.998, -69.526 (the zone’s center; the record gives no point)

Heavy Snow, Northern Franklin

When
February 22, 2:00 PM EST to February 23, 12:00 PM EST
Where
Northern Franklin forecast zone
Reported by
Trained Spotter
Coordinates
44.974, -70.444 (the zone’s center; the record gives no point)

Heavy Snow, Northern Oxford

When
February 22, 2:00 PM EST to February 23, 12:00 PM EST
Where
Northern Oxford forecast zone
Reported by
Trained Spotter
Coordinates
44.500, -70.757 (the zone’s center; the record gives no point)

Heavy Snow, Sagadahoc

When
February 22, 2:00 PM EST to February 23, 12:00 PM EST
Where
Sagadahoc forecast zone
Reported by
Trained Spotter
Coordinates
43.912, -69.839 (the zone’s center; the record gives no point)

Heavy Snow, Southern Franklin

When
February 22, 2:00 PM EST to February 23, 12:00 PM EST
Where
Southern Franklin forecast zone
Reported by
Trained Spotter
Coordinates
44.974, -70.444 (the zone’s center; the record gives no point)

Heavy Snow, Southern Oxford

When
February 22, 2:00 PM EST to February 23, 12:00 PM EST
Where
Southern Oxford forecast zone
Reported by
Trained Spotter
Coordinates
44.500, -70.757 (the zone’s center; the record gives no point)

Heavy Snow, Southern Somerset

When
February 22, 2:00 PM EST to February 23, 12:00 PM EST
Where
Southern Somerset forecast zone
Reported by
Trained Spotter
Coordinates
45.514, -69.959 (the zone’s center; the record gives no point)

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maine in 2009Every state in 2009This day in weather historyWarnings in Maine, February 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 156439, 156440, 156441, 156442, 156443, 156444, 156445, 156446, 156447, 156449, 156450, 156451, 156452, 156453, 156454, 156455, 156456.